Steroid-induced weight gain

Share this content:

What do you suggest with regard to weight maintenance for patients on long-term steroid treatment?—CHRISTINE CIFRANIC, PA-C, Parma, Ohio

Excessive weight gain caused by systemic glucocorticoids should be approached in the same way as for any other patient—limiting caloric intake and promoting exercise. In and of itself, weight gain is not the most serious of the toxic side effects produced by this class of drugs. (Steroid myopathy, alterations in glucose metabolism, and enhanced susceptibility to infection instantly come to mind.) Make sure your patient is taking the lowest dose of glucocorticoid possible, and explore and review the indications for therapy and possible alternatives.—Reuben W. Zimmerman, PA-C (125-1)

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters